North Dakota, 2007

Tornadoes and Hail in North Dakota, August 13, 2007

August 13, 2007 · NWS FGF · 34 events in 12 counties and zones

On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of the 13th, one large supercell tracked across southwest Benson County (ND) and western Eddy County (ND). This storm tracked southeast toward northern Barnes County (ND), then weakened as it moved into Cass County (ND). A second large supercell then developed in Towner County (ND) and tracked toward Thompson, ND. As the second storm moved into southeast Grand Forks County (ND), additional storms developed to the east along and just south of the U.S. Highway 2 corridor in Minnesota. As the second supercell moved across eastern Ramsey and northern Nelson Counties (in ND), it displayed a classic hook echo on radar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 13, 8:27 AM CST, 53 minutes earlier.

Area forecast discussion, Aug 13, 8:27 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
927 AM CDT MON AUG 13 2007

.UPDATE...
DID A QUICK UPDATE TO ADD SOME MORNING SEVERE WORDING TO THE KDVL
BASIN. STORMS ARE APPROACHING WESTERN BENSON AND TOWNER COUNTIES
BUT SO FAR ARE STAYING JUST TO THE WEST. SPC ALSO DISCUSSING A
WATCH POSSIBILITY FOR CENTRAL ND...BUT SO FAR IN A WAIT AND SEE
MODE. TSTMS ALSO DEVELOPING ALONG THE ND/SD BORDER...WHERE KBIS
HAS JUST ISSUED A SVR TSTM WARNING. UPDATED THE SOUTHERN FA TO ADD
SOME ISOLATED THUNDER AS WELL.

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT MON AUG 13 2007/

SHORT TERM...
MAIN ISSUE TODAY IS THUNDERSTORMS OR NO THUNDERSTORMS. AS COMPARED
TO 24 HRS AGO...THREAT FOR ANY ELEVATED LATE NIGHT CONVECTION HAS
SHIFTED WEST WITH BEST 800-850 MB INSTABILITY/MOISTURE ADVECTION
MORE OVER CNTRL ND ATTM. SATELLITE HAS SHOWN GRADUAL INCREASE IN
MID LEVEL CLOUD STREAKS OVER CNTRL ND IN AN AREA FROM ISN TO BIS-
JMS. NOTHING ON RADAR ATTM...BUT WOULD NOT BE SUPRISED TO SEE
SOMETHING FORM YET...PEAK TIME FOR FORMATION OFTEN IS 09-10Z
PERIOD. BUT BIG THING GOING AGAINST IT IS THAT THE ENTIRE 700-850
MB LAYER IS WARMING SO THAT LAPSE RATES ARE NOT THAT STRONG AND
ENOUGH WARMING AT 700 MB MIGHT BE THERE TO EFFECTIVELY CAP ANY
ELEVATED CONVECTION FROM BEING ROOTED NR 800 MB. WILL HAVE A 20
POP THRU 16Z FOR ANY ELEVATED CONVECTION MAINLY NORTHWEST HALF OF
THE CWA WEST OF A WAHPETON TO BJI LINE. WITH ADVANCE OF 850 MB
INSTABILITY AND MOISTURE SLOWER THAN PREV RUNS FEEL CAN LEAVE OUT
ANY LOW POP FROM WCNTRL MN AS SHOWALTERS REMAIN VERY STABLE THERE
THRU 18Z.

OUTSIDE OF ANY ELEVATED CONVECTION...MAIN ISSUE IS IF/WHERE
CONVECTION MIGHT FIRE WITH FRONT HAS IT MOVES THROUGH THIS
AFT/EARLY EVE. SOUNDINGS SHOW A VERY WARM LAYER 850-700 MB THAT
WILL TAKE A LOT OF WARMING AND SFC MOISTURE TO OVERCOME AND FEEL
THAT IT WILL BE VERY HARD TO DO SO. PER SWODY1 AND SPC WRF PCPN
GRAPHICS IDEA IS THAT SOME CONVECTION NOW FIRING IN NE MT MIGHT
RIDE THE CANADIAN BORDER OR JUST NORTH THRU THE DAY SO KEPT LOW
POPS GOING ALL DAY IN OUR FAR NORTH BUT REMOVED POPS TODAY FOR
AREAS SOUTH OF A DVL-GFK AND WEST OF FARGO THIS AFTN AS AIRMASS IS
JUST TOO CAPPED. VERY LATE THIS AFTN/EVE RIGHT ALONG FRONT IDEA
THAT CONVECTION MAY FIRE RAPIDLY ON EDGE OF CAP SOMEWHERE IN NORTH
CENTRAL INTO CNTRL MN AND THEN INCREASE AS IT MOVES SOUTHEAST. SPC
WRF WOULD HAVE INITIATION NR 01Z-02Z SOMEWHERE IN THEH WILLMAR-ST
CLOUD AREA AND THEN INCREASE RAPIDLY AS IT MOVES SOUTHEAST.
ANOTHER ISSUE IS THAT HIGHER DEW PTS AND TRUE WARM FRONT LOOK TO
REMAIN SOUTH OF THE AREA AND PERHAPS A BIT FARTHER SOUTH THAN
EARLIER THOUGHT. SWODY1 HIGHLIGHTS BEST CHC STC-MSP-LSE AREAS
EARLY EVE. THUS DID LOWER POPS BACK TO CHC CATEGORY FOR NW/WCNTRL
MN 21Z-00Z TIME PERIOD INSTEAD OF LIKELY.

ANOTHER ISSUE IS TEMPS. MAJOR FIRES GOING ON IN WRN MT/IDAHO ATTM
AND HAZY SMOKY SKY WILL BE OVER THE AREA AND THIS MAY CUT BACK ON
TEMPS SOME. TO REALIZE FULL INSTABILITY TEMPS WOULD HAVE TO RISE
WELL INTO THE 90S TO NEAR 100 AND DONT FEEL THIS WILL HAPPEN AND
DEW PTS OF MID 70S PER NAM12 ALSO SEEM HIGH WITH MORE MID TO UPR
60S MORE REASONABLE.

COOLER WEATHER MOVES IN ON TUESDAY BEFORE ANOTHER FRONT MOVES THRU
ON WEDNESDAY. KEPT WED DRY ATTM AS DEPTH OF MOISTURE LOOKS WEAK.

LONG TERM...
DID GO ALONG WITH GFS IDEA OF A PRETTY GOOD COOL SHOT HEADING
DOWN INTO THE AREA AS CANADIAN HIGH DRIFTS SOUTHEAST OVER NRN MN
BY THURSDAY. LOWERED PREV FCST TEMPS FOR WED NIGHT-FRI SOME.

AVIATION...
VFR TODAY WITH DEVELOPMENT OF AREAS OF MID CLOUDS THIS MORNING.
WINDS WILL INCREASE FROM THE SOUTHEAST AND BECOME A BIT GUSTY WITH
GUSTS 25 KTS OR SO PSBL THIS AFTN IN THE RED RIVER VALLEY. TSTM
CHANCE IS PRETTY LOW...WITH BEST CHC IN THE EARLY EVE AT BEMIDJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON
Hazardous weather outlook, Aug 13, 5:07 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT MON AUG 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME
NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE.

A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND
REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER
ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF
EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES
INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS
FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE
IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST
AND WEST CENTRAL MINNESOTA.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 hail, 2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Benson

When
August 13, 9:20 AM CST
Where
Benson County, 0.46 mi E of Esmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.030, -99.760

Hail, Benson

When
August 13, 9:35 AM CST
Where
Benson County, 1.38 mi S of Maddock Rices Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.930, -99.530

Thunderstorm Wind, Benson

When
August 13, 9:35 AM CST
Where
Benson County, 1.38 mi S of Maddock Rices Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.930, -99.530

Hail, Eddy

When
August 13, 9:50 AM CST
Where
Eddy County, 5.04 mi SSE of Munster
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.650, -99.240

Hail, Eddy

When
August 13, 9:58 AM CST
Where
Eddy County, 1.86 mi W of New Rockford Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
47.700, -99.170

Hail, Griggs

When
August 13, 10:56 AM CST
Where
Griggs County, 0.69 mi N of Revere
Measured
0.75 in hail
Reported by
Public
Coordinates
47.360, -98.330

Hail, Barnes

When
August 13, 11:00 AM CST to 11:05 AM CST
Where
Barnes County, 3.82 mi E of Dazey Bryn Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.190, -98.090

Hail, Cass

When
August 13, 12:20 PM CST
Where
Cass County, 1.17 mi SW of Prosper
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.960, -97.040

Hail, Towner

When
August 13, 12:25 PM CST
Where
Towner County, 1.66 mi NNE of Newville
Measured
0.88 in hail
Reported by
Public
Coordinates
48.590, -98.980

Hail, Cavalier

When
August 13, 12:40 PM CST
Where
Cavalier County, 6.11 mi SW of Weaver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.550, -98.830

The hail fell near the Cavalier and Ramsey County line.

Hail, Ramsey

When
August 13, 12:43 PM CST
Where
Ramsey County, 4.18 mi E of St Joe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.530, -98.830

The hail fell near the Cavalier and Ramsey County line.

Hail, Ramsey

When
August 13, 1:00 PM CST
Where
Ramsey County, 3.49 mi S of Derrick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.430, -98.560

Hail, Ramsey

When
August 13, 1:20 PM CST
Where
Ramsey County, 0.69 mi S of Edmore
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
48.410, -98.450

Hail, Walsh

When
August 13, 1:38 PM CST
Where
Walsh County, 0.69 mi S of Lankin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
48.310, -97.920

Tornado, Walsh

When
August 13, 1:38 PM CST to 1:40 PM CST
Where
Walsh County, 15 mi WSW of Lankin to 14 mi SW of Lankin
Rating
EF0
Path length
1 mi
Path width
100 yd
Continued into
Nelson, Nd (FGF)
Reported by
NWS Storm Survey
Coordinates
48.237, -98.221

The tornado tracked intermittently to the southeast, from about 3 miles northwest of Whitman to the Nelson County line about 2.5 miles north-northwest of Whitman. The tornado continued to the southeast into Nelson County, where it dissipated at 148 pm CST. The total tornado track was about 6 miles, with about 1 mile of that total occurring in Walsh County. The portion of the tornado track in Walsh County was mainly across wetlands. Peak wind speeds were estimated at 80 mph.

Tornado, Nelson

When
August 13, 1:40 PM CST to 1:48 PM CST
Where
Nelson County, 2 mi NNW of Whitman to 3 mi E of Whitman
Rating
EF0
Path length
5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
48.177, -98.137

This tornado originated in Walsh County at 138 pm CST, and it crossed into Nelson County about 140 pm CST. The total tornado track was about 6 miles, and about 5 miles of the total occurred in Nelson County. The tornado broke down several trees in shelterbelts and swirled crop swathes in its path. Peak wind speeds were estimated at 80 mph.

Hail, Walsh

When
August 13, 1:43 PM CST
Where
Walsh County, 5.11 mi W of Lankin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.310, -98.030

Hail covered the ground.

Hail, Walsh

When
August 13, 1:45 PM CST
Where
Walsh County, 5.55 mi SW of Lankin
Measured
1 in hail
Reported by
Public
Coordinates
48.260, -98.000

Hail, Nelson

When
August 13, 1:55 PM CST
Where
Nelson County, 8 mi NNE of Petersburg
Measured
2 in hail
Reported by
COOP Observer
Coordinates
48.127, -97.934

The largest hail ranged in size from 1.75 to 2 inches.

Hail, Nelson

When
August 13, 2:20 PM CST
Where
Nelson County, 1.38 mi N of Petersburg
Measured
1 in hail
Reported by
Public
Coordinates
48.040, -98.000

Hail, Grand Forks

When
August 13, 2:25 PM CST
Where
Grand Forks County, 3.1 mi NNW of Niagara
Measured
1.75 in hail
Reported by
Public
Coordinates
48.040, -97.900

Hail, Grand Forks

When
August 13, 2:31 PM CST
Where
Grand Forks County, 0.93 mi E of Niagara
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.000, -97.850

Hail, Grand Forks

When
August 13, 2:40 PM CST to 2:45 PM CST
Where
Grand Forks County, 2 mi W of Larimore to 3 mi S of Larimore
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.900, -97.673

Hail, Grand Forks

When
August 13, 2:50 PM CST
Where
Grand Forks County, 2.81 mi N of Arvilla
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.960, -97.490

Hail, Grand Forks

When
August 13, 3:06 PM CST
Where
Grand Forks County, 6.5 mi SSW of Ojata
Measured
1.25 in hail
Reported by
Public
Coordinates
47.830, -97.310

Hail, Grand Forks

When
August 13, 3:08 PM CST
Where
Grand Forks County, 3.46 mi N of Holmes
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
47.770, -97.300

Hail, Grand Forks

When
August 13, 3:08 PM CST
Where
Grand Forks County, Thompson
Measured
2 in hail
Reported by
Newspaper
Coordinates
47.780, -97.100

The ground was white with hail. Some car damage was reported.

Funnel Cloud, Grand Forks

When
August 13, 3:15 PM CST
Where
Grand Forks County, 5.96 mi ESE of Northwood
Reported by
Law Enforcement
Coordinates
47.700, -97.450

The funnel was observed 4 miles north of Hatton on highway 18.

Hail, Grand Forks

When
August 13, 3:22 PM CST
Where
Grand Forks County, Holmes
Measured
1.75 in hail
Reported by
Public
Coordinates
47.720, -97.300

The hail occurred in Holmes.

Hail, Traill

When
August 13, 3:25 PM CST
Where
Traill County, 2.43 mi WSW of Reynolds
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
47.670, -97.150

The hail was reported by a deputy on county road 25, about 2 miles west of Reynolds.

Hail, Grand Forks

When
August 13, 3:34 PM CST
Where
Grand Forks County, 3.49 mi S of Thompson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.730, -97.110

Hail, Traill

When
August 13, 3:36 PM CST to 3:43 PM CST
Where
Traill County, 7.48 mi E of Reynolds
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.670, -96.940

Most of the hail was 1.25 inches in diameter, with some 1.50 inch hailstones mixed in.

Hail, Grand Forks

When
August 13, 3:43 PM CST
Where
Grand Forks County, 6.05 mi E of Reynolds
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.680, -96.970

Hail, Traill

When
August 13, 3:44 PM CST
Where
Traill County, 0.83 mi SW of Reynolds
Measured
1.75 in hail
Reported by
Public
Coordinates
47.670, -97.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48531, 48532, 48533, 48534, 48535, 48536, 48538, 48539, 48540, 48545, 48549, 48550, 48551, 48552, 48555, 48559, 48560, 48561, 48563, 48565, 48566, 48567, 48569, 48571, 48572, 48573, 48606, 48574, 48576, 48578, 48580, 48582, 48584, 48585.